Empty bottles: Easing clients off meds
What to know about discontinuation of psychotropic medications.
By Laurie Meyers
What is the practitioner’s role when a patient comes off medication? What should a psychologist do for a client who is experiencing significant side effects? And what about clients on multiple medications?
As the health professional who often has the most contact with a client, a psychologist may be in the best position to spot or even help prevent seriously adverse reactions to medication withdrawal-if he or she knows what to look for.
“Psychologists need to be on top of what patients are taking,” says John Sexton, PhD, one of 10 participants in the U.S. Department of Defense (DoD) 1991-1997 pilot program to grant psychologists prescriptive authority. “It’s important for us to know what is going into a person’s body.”
A particular red flag to watch for: It’s all too common for patients to abruptly stop taking medication on their own, which can have unpleasant or dangerous consequences, says Sexton, who is now working in psychological and counseling services at the University of California at San Diego.
Patients may not discuss discontinuing medication with the physician who prescribed the medication, or they may not pay attention to the tapering directions they are given, points out psychologist Michael Enright, PhD, APRN, who works in a primary-care clinic in Wyoming and can prescribe because he holds a nurse-practitioner’s license. So, it’s important for practitioners to consult with the prescribing physician when possible, to get information such as the original drug dosage and how long tapering should continue, he adds. Psychologists should also be aware of the following side effects associated with particular classes of psychotropic drugs:
• Antidepressants-Due to the short time they stay in the body, some selective serotonin reuptake inhibitors (SSRIs)-a class that includes drugs such as Zoloft, Prozac, Paxil and Lexapro-can cause a discontinuation syndrome with symptoms including nausea, headache, problems sleeping, tingling or shock-like sensations, and, in some cases, flu-like symptoms. Paxil and Effexor-which is actually a serotonin-norepinephrine reuptake inhibitor-are the most likely to cause the syndrome and Prozac is the least likely, Enright notes. These reactions can be uncomfortable, but are not generally life threatening, he says.